Alert archive / California / Flash Flood Warnings in 2007
Flash Flood Warning 7, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Sep 22, 2007, 9:03 PM PDT for Fresno County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 22, 2007, 9:03 PM PDT (04:03 UTC)
- Expired
- Sep 23, 2007, 12:00 AM PDT
- In force
- 3 hr
- Issued by
- NWS Hanford, CA
- Area
- Counties, with a storm outline in the text
- Flood severity
- None
County Fresno County, CA
The radar
The San Joaquin Valley radar (KHNX), 56 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 22, 9:30 PM PDT | FLASH FLOOD | Squaw Valley, CA | STORM CHASER OBSERVED DEBRIS FROM FLASH FLOODING...BRANCHES...LIMBS AND LEAVES ON GEORGE SMITH AND SAND CREEK ROADS NEAR SQUAW VALLEY AFTER HEAVY RAINS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 4.1 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 945 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KHNX 230404
FFWHNX
CAC019-230700-
/X.NEW.KHNX.FF.W.0007.070923T0403Z-070923T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
903 PM PDT SAT SEP 22 2007
THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL FRESNO COUNTY IN CENTRAL CALIFORNIA...
* UNTIL MIDNIGHT PDT
* AT 857 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM 6 MILES NORTH OF ORANGE COVE...
OR ABOUT 24 MILES EAST OF CLOVIS. THE STORM PRODUCING FLASH
FLOODING WAS NEARLY STATIONARY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BALCH
POWER HOUSE...FENCE MEADOW RAWS AND TRIMMER RAWS.
RADAR ESTIMATED 2 TO 3 INCHES OF RAIN JUST IN THE LAST 1 TO 2 HOURS
FROM THIS STORM. ADDITIONAL RAINFALL OF 2 INCHES WILL BE POSSIBLE
THROUGH MIDNIGHT.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
LAT...LON 3658 11942 3701 11939 3707 11906 3665 11908
3665 11930 3657 11930
TIME...MOT...LOC 0403Z 142DEG 3KT 3671 11929
$$
JMB2 follow-up statements
000
WGUS76 KHNX 230551
FFSHNX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
1049 PM PDT SAT SEP 22 2007
CAC019-230700-
/X.CON.KHNX.FF.W.0007.000000T0000Z-070923T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRESNO CA-
1049 PM PDT SAT SEP 22 2007
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PDT FOR
CENTRAL FRESNO COUNTY...
AT 1035 PM PDT...TRAINED WEATHER SPOTTERS REPORTED MODERATE RAIN
PRODUCING MINOR FLOODING NEAR ORANGE COVE AND SQUAW VALLEY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3672 11916 3674 11924 3673 11941 3691 11941
3693 11939 3696 11939 3696 11934 3684 11907
3675 11908
TIME...MOT...LOC 0549Z 140DEG 5KT 3680 11938
$$
SANGER000
WGUS76 KHNX 230650
FFSHNX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
1148 PM PDT SAT SEP 22 2007
CAC019-230658-
/X.CAN.KHNX.FF.W.0007.000000T0000Z-070923T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRESNO CA-
1148 PM PDT SAT SEP 22 2007
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL FRESNO
COUNTY...
HEAVY RAINS THAT PROMPTED THE FLASH FLOOD WARNING HAVE DIMINISHED.
FLASH FLOODING WAS REPORTED BY A TRAINED SPOTTER NEAR SQUAW VALLEY.
ANY REMAINING FLOOD WATERS SHOULD RECEDE OVERNIGHT.
NEVER CROSS A FLOODED ROADWAY. THE WATER DEPTH MAY BE TOO DIFFICULT
FOR YOU TO JUDGE.
LAT...LON 3672 11916 3674 11924 3673 11941 3691 11941
3693 11939 3696 11939 3696 11934 3684 11907
3675 11908
TIME...MOT...LOC 0648Z 140DEG 5KT 3686 11945
$$
JMBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 2:18 PM PDT, 6 hours 45 minutes earlier.
Area forecast discussion, Sep 22, 2:18 PM PDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 218 PM PDT SAT SEP 22 2007 .DISCUSSION...STUBBORN UPPER CUTOFF LOW REMAINS OFFSHORE AND CURRENTLY CENTERED JUST WEST OF SANTA BARBARA COUNTY. WV/IR INDICATING THE LOW IS MOVING SLOWLY NORTH NORTHEAST. AS A S/W NEAR 40N/135W CONTINUES TO DROP SOUTHWARD...THE LOW WILL PICK UP SPEED AND CROSS OUR AREA THIS EVENING AND MOVE INTO THE GREAT BASIN OVERNIGHT AND GET PICKED UP BY AN UPPER TROUGH WHICH IS CURRENTLY PUSHING THROUGH THE PAC NW. IN THE MEANTIME...SCATTERED SHOWERS WILL CONTINUE ACROSS OUR CWFA WITH ISOLATED EMBEDDED THUNDERSTORMS UNDER THE COLD POOL ALOFT THROUGH THIS EVENING. QPF PROGS ARE INDICATING THE PRECIPITATION TAPERING OFF LATE THIS AFTERNOON SO WILL RUN THE HEAVY SNOW WARNING FOR THE SOUTHERN SIERRAS THROUGH 600 PM. A DRY NORTHWEST FLOW WILL BECOME ESTABLISHED OVER OUR AREA LATER TONIGHT AS THE LOW LIFTS OUT. RESIDUAL MOISTURE IN THE VALLEY WILL ALLOW FOR SOME UPSLOPE LOW CLOUDS TO FORM AT THE SOUTH END OF THE SAN JOAQUIN VALLEY AND ACROSS THE NORTH AND EAST FACING SLOPES OF THE TEHACHAPI MOUNTAINS BY MORNING. THESE CLOUDS WILL CLEAR OUT BY SUNDAY AFTERNOON AS THEY BURN OFF WITH DAYTIME HEATING. 12Z MODEL CONSENSUS INDICATING A DRY UPPER RIDGE BUILDING INTO CA ON MONDAY RESULTING IN A WARMING TREND ACROSS OUR AREA AS PER MET/MAV. AN UPPER TROUGH IS PROGGED TO FLATTEN THE RIDGE ON TUESDAY WHICH MAY SLOW DOWN THE ANTICIPATED WARMING TREND. A DRY WESTERLY FLOW ALOFT IS THEN EXPECTED TO PREVAIL ACROSS CA FOR THE REMAINDER OF NEXT WEEK KEEPING SKIES MOSTLY CLEAR AND TEMPS NEAR TO SLIGHTLY ABOVE CLIMO FOR LATE SEPTEMBER. && .AVIATION...A STORM SYSTEM TRACKING NE OVER THE CENTRAL CALIFORNIA INTERIOR WILL CONTINUE TO PROVIDE NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS OVER MUCH OF THE REGION THROUGH THIS EVENING. EXPECT AREAS OF MVFR AND LOCAL IFR CIGS AND VSBYS FROM RAIN AND HIGH ELEVATION SNOW SHOWERS OVER THE MOUNTAINS...WITH LOCAL MVFR VSBYS IN -SHRA/TSRA ACROSS THE SAN JOAQUIN VALLEY AND THE DESERTS. THE STORM ACTIVITY IS EXPECTED TO DIMINISH OVERNIGHT AS THE UPPER LOW MOVES EAST OF THE SIERRA BY 12Z SUNDAY. SOME LOCAL MVFR VSBYS IN BR WILL THEN BE POSSIBLE OVER THE SAN JOAQUIN VALLEY THROUGH 17Z SUNDAY...OTHERWISE VFR CONDITIONS WILL PREVAIL OVER THE AREA THROUGH 00Z MONDAY. FOR SPECIFIC DETAILS...PLEASE REFER TO THE TAFS FOR KMCE...KFAT AND KBFL...AND TWEB ROUTES 421 AND 423. && .AIR QUALITY ISSUES...NONE. && .HNX WATCHES/WARNINGS/ADVISORIES... HEAVY SNOW WARNING UNTIL 6 PM PDT THIS AFTERNOON FOR CAZ096-097. && PUBLIC: DS AVIATION/FIRE WX: JEB WEATHER.GOV/HANFORD
In the hours before
Local storm report, Sep 22, 6:12 PM PDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
612 PM PDT SAT SEP 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 6 NE HANFORD 36.39N 119.57W
09/22/2007 E0.50 INCH KINGS CA NWS EMPLOYEE
&&
SANGERThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 6:15 PM PDT | Severe Thunderstorm Warning | HNX | Kings, Tulare | 45 min |
| Sep 22, 6:40 PM PDT | Flash Flood Warning | HNX | Kings | 2 hr |
| Sep 22, 8:24 PM PDT | Severe Thunderstorm Warning | HNX | Fresno | 36 min |
| Sep 22, 9:54 PM PDT | Flash Flood Warning | HNX | Tulare | 3 hr |
Nearby
Flash Flood Warnings in California, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.